# SDR 2015FA0000075

- Difficulty date: January 26, 2015
- Submitted: February 26, 2015
- Operation: General aviation
- Aircraft: N1068G
- Make and model: Mooney M20R
- Aircraft serial: 290328
- Engine: Cont IO550G
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: 654966
- Condition: Cracked
- Location: Nr 4 Cylinder
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

FOUND CRACK IN CYLINDER HEAD BETWEEN THE SPARK PLUG HOLE AND THE INJECTOR HOLE AT ANNUAL INSPECTION AT 1,314.4 HRS.  CYLINDER LEAK DOWN WAS 24/80 AND IT WAS DISCOVERED THAT THE MAJORITY OF THE AIR WAS GOING PAST THE INTAKE VALVE DUE TO CORE SHIFT IN THE CASTING CAUSED BY THE CRACK.  CYLINDER WAS REPLACED WITH O/H UNIT PREVIOUSLY FOR THE SAME REASON AND ONLY HAD 371.5 HRS OF OPERATIONAL TIME.  IT WAS NOTED THAT AFTER THE INITIAL REPLACEMENT AT 942.9 HRS THAT THE LEAD DOWN CHECK NEVER WENT ABOVE 40/80 AT SUBSEQUENT ANNUAL INSPECTIONS.  PROBABLE CAUSE IS INSUFFICIENT METAL BETWEEN THE SPARK PLUG AND THE INJECTOR HOLE TO ADEQUATELY DEAL WITH THE EXPANSION AND CONTRACTION STRESSES DURING NORMAL OPERATION.  PREVENTION WOULD FACILITATE AN ENGINEERING CHANGE IN THE COOLING BAFFLING OR IN THE CASTING CONFIGURATION AT THE MFG LEVEL, RECOMMEND ANY USED OR REMOVED CYLINDERS.
